Colorado, 2018

Hail in Colorado, August 6, 2018

August 6, 2018 · NWS BOU · 13 events in 8 counties and zones

Severe thunderstorms rumbled across Adams, Arapahoe, Douglas, Elbert. Larimer, Lincoln, and Morgan counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms rumbled across Adams, Arapahoe, Douglas, Elbert. Larimer, Lincoln, and Morgan counties. The storms produced large hail which ranged in size from quarter to baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 2:05 PM MST, 27 minutes earlier.

Area forecast discussion, Aug 6, 2:05 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
305 PM MDT Mon Aug 6 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MDT Mon Aug 6 2018

Another day of severe weather. Tail end of a stg zonal zonal jet
to our north and a moist east-sely low-level post frontal flow
places nenr Colorado in a favorable position for severe weather.
Bndry layer has warm sufficiently in the past couple of hours to
support deep convection, esply along the Palmer Divide and up
along the Cheyenne Ridge. 30-40kt storm motions would normally
reduce the risk of heavy rainfall for any one location, but
training of storms and PW values approaching an inch could lead to
localized flash flooding. Burn scars in best position to see
flooding. However, biggest concern next several hours will be the
threat of very large hail and damaging outflow winds. Storms
tracking east-southeast off the Front Range are expected to
intensify over the I-25 corridor fed by a moist east-southeast sfc
flow. HiRes models show a broken line of the storms moving out
across the plains late this afternoon and/or early this evening.
Believe the stronger convection will pass to the north and south
of the Denver metro area. Although can't rule out a severe storm
or two even in the metro area. Passage of the mid-level shortwave
around mid-evening should mark the beginning of the end of this
storm activity, first along the Front Range. Should then see
clearing over night, although may again see pockets of fog forming
late tonight where heavy rain/hail fell on the plains.

On Tuesday, northwesterly flow aloft in the wake of today's
shortwave appears drier to start the day. However, the plains's
boundary layer air still pretty moist. Strong sfc high in wrn
Nebraska will continue to feed low-level moisture in ern Colorado
during the day. Strong solar heating coupled with the passage of a
another weak disturbance  on nwly flow aloft expected to generate
another round of t-storms over and along the Front Range fthls by
afternoon. At this time, the severe weather threat do not appear
as great. Temperatures next 24 hours are expected to warm 5-10
degs in response to less cloud cover and warming aloft.

.LONG TERM...(Tuesday night through Monday)
Issued at 300 PM MDT Mon Aug 6 2018

Wednesday and Wednesday night, a weak northwesterly flow aloft
will be over the region with the center of the upper ridge
building over NV. NAM12 forecast soundings still show high CAPE
values over the northeast plains of CO, but the GFS models show
decreasing CAPEs with the main focus over the Palmer Divide.
Marginal risk of severe on Wednesday too with best potential from
the Palmer Divide southward. There may be some weak mid level
forcing associated with an embedded disturbance but the best lift
appears to be in the morning. The trend for the rest of the week
is for a drier northeast flow aloft to push the best moisture to
the south and west. Should see slightly warmer temperatures for
Thursday into the weekend, with the thunderstorm coverage
decreasing or diminishing altogether. By the weekend, a broad
upper ridge will stretch from Baja into the Upper Midwest. The
models show some increase in subtropical moisture over western CO
by Sunday, which will translate to a chance of thunderstorms in
the mountains. Weakening flow aloft Thursday through Sunday with
the main threat at that point transitioning more to heavy rainfall
vs severe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 300 PM MDT Mon Aug 6 2018

Still anticipating scattered t-storms in the Denver metro area
during the next 2-5 hours. Large hail and strong outflow winds
main threats with these storms. Could see MVFR CIGS with their
passage. One to 1.5 inch diameter hail and gusts to 60 mph also
possible with the isolated severe storm. Storm activity is
expected to shift east of the Denver metro area by 21z this
evening. VFR conditions rest of the night. On Tuesday, continued
VFR CIGS and VSBYS, with isolated MVFR CIGS with passing afternoon
t-storms. Could see storms move off the foothills as early as 2
PM tomorrow. As for winds, east-southeast 8-15 kts this evening,
south-southwest 4-10 kt overnight and Tuesday morning, then east-
southeast 6-14 kts in the afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baker
LONG TERM...Cooper
AVIATION...Baker
Hazardous weather outlook, Aug 6, 10:16 AM MST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Mon Aug 6 2018

COZ030>051-071730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Mon Aug 6 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop over the Front Range
mountains beginning early this afternoon. These storms will then
track east-southeast over the nearby plains with some of them
possibly turning severe after 2 PM today. Hail up to two inches
in diameter and damaging winds to 70 mph will be possible. A
second area of concern today centered on the South Park, southern
foothill areas of Park, southern Jefferson and Douglas Counties
where a few storms may generate very heavy rainfall resulting in
localized flash flooding. The Weston Pass and Hayman Burns scars
will be most prone to flash flooding should this heavy rainfall
develop.

Farther out on the plains, expect isolated to scattered showers
and thunderstorms this afternoon capable of brief light to
moderate rainfall, cloud-to-ground lightning, gusty winds and
small hail. Most of this storm activity should move southeast of
the outlook area by midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few severe storms will be possible over the plains on Tuesday
mainly from Denver south to the Palmer Divide during the
afternoon and evening hours. Elsewhere expect a chance of showers
and thunderstorms. The chance of thunderstorms will continue on
Wednesday but be confined to the plains. Dry conditions will
return for Thursday and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm this afternoon, and
mainly for spotters east of I-25 where damaging large hail and
strong winds will be possible.

Baker/Cooper

The radar

The Cheyenne radar (KCYS), 56 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Weld

When
August 6, 2:32 PM MST
Where
Weld County, 7.51 mi SW of Grover
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.800, -104.330

Hail, Weld

When
August 6, 3:30 PM MST
Where
Weld County, 3.49 mi S of Briggsdale Arpt
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.570, -104.360

Hail, Weld

When
August 6, 3:40 PM MST
Where
Weld County, 5.94 mi ESE of Cornish
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.480, -104.320

Hail, Larimer

When
August 6, 4:26 PM MST
Where
Larimer County, 2.95 mi NNE of Buckeye
Measured
1 in hail
Reported by
Social Media
Coordinates
40.840, -105.100

Hail, Larimer

When
August 6, 4:26 PM MST
Where
Larimer County, 9.81 mi ENE of Buckeye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.860, -104.950

Hail, Morgan

When
August 6, 4:38 PM MST
Where
Morgan County, 3.48 mi SE of Orchard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.290, -104.080

Hail, Morgan

When
August 6, 4:42 PM MST
Where
Morgan County, 4.35 mi NE of Wiggins
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.280, -104.020

Hail, Adams

When
August 6, 6:20 PM MST
Where
Adams County, 5.07 mi NW of Leader
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.950, -104.130

Hail, Arapahoe

When
August 6, 7:10 PM MST
Where
Arapahoe County, 11.05 mi WSW of Byers
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.640, -104.400

Hail, Douglas

When
August 6, 7:25 PM MST
Where
Douglas County, 1.74 mi NW of Highlands Ranch
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.570, -104.990

Hail, Elbert

When
August 6, 7:33 PM MST
Where
Elbert County, 9.71 mi E of Cedar Pt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.370, -103.720

Hail, Elbert

When
August 6, 8:10 PM MST
Where
Elbert County, 12.76 mi ENE of Kiowa
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.400, -104.240

Hail, Lincoln

When
August 6, 8:27 PM MST
Where
Lincoln County, 2.07 mi N of Hugo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.160, -103.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770208, 770210, 770212, 770213, 770215, 770216, 770218, 770220, 770238, 770240, 770241, 770242, 770243.